Florida, 2001

Hail in Florida, March 31, 2001

March 31, 2001 · NWS MFL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 31, 10:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 31, 10:20 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1020 PM EST SAT MAR 31 2001

GETTING KIND OF BUSY TONIGHT SO NOT MUCH TIME FOR A DISCUSSION. WILL
NEED TO WAIT AND SEE WHAT SPC DOES WITH WATCH BEFORE MAKING A
DECISION ON HOW TO UPDATE ZONES. STILL HAVE GOOD CHANCE OF THIS LINE
THAT ENTERED OUR CWA THIS EVENING OF MAKING ITS WAY ACROSS THE AREA.
IF IT COMES ACROSS THE LOCAL AREA (PRETTY LIKELY) THEN I WILL HAVE
TO TWEAK THE WORDING ON THE ZONES NO MATTER WHAT SPC DOES. AT ANY
RATE...AS SOON AS I GET THE WORD ON WHAT THEY WILL DO THE UPDATES
WILL BE ISSUED AS SOON AS POSSIBLE.

.MIA...NONE.

In the hours before

Special weather statement, Mar 31, 11:45 PM EST, 5 minutes before
FLZ063-066>075-010600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1145 PM EST SAT MAR 31 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM EDT...

A LINE OF THUNDERSTORMS WAS CURRENTLY MOVING EAST AT 35 MPH
EXTENDING FROM JUPITER INLET SOUTHWESTWARD TO DEVILS GARDEN TO
NAPLES. A FEW OF THESE THUNDERSTORMS HAVE BEEN SEVERE AND CONTINUE
TO BE STRONG AS THEY MOVE THROUGH SOUTH FLORIDA. ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OUT AHEAD OF
THIS LINE ACROSS SOUTHEAST FLORIDA. A FEW OF THE THESE STORMS ARE
RAPIDLY BECOMING STRONG AND COULD BECOME SEVERE DURING THE NEXT
HOUR. THE STRONGEST STORM WAS LOCATED JUST WEST OF WESTON MOVING TO
THE NORTHEAST AT 35 TO 40 MPH AND MIAMI DOPPLER RADAR INDICATED
SMALL HAIL AND GUSTY WINDS ALONG WITH OCCASIONAL LIGHTNING AND VERY
HEAVY RAIN WAS OCCURRING WITH THIS STORM. THIS WAS PART OF ANOTHER
LINE DEVELOPING THAT EXTENDED SOUTHWEST INTO THE EVERGLADES. ANOTHER
LINE OF SHOWERS AND A FEW THUNDERSTORMS WAS DEVELOPING OVER
MIAMI-DADE COUNTY FROM NEAR CAROL CITY SOUTHWEST TO TO SHARK VALLEY
AND THEN INTO MAINLAND MONROE COUNTIES. THE POTENTIAL FOR ADDITIONAL
SEVERE WEATHER STILL EXISTS AND THEREFORE THE SEVERE THUNDERSTORM
WATCH WAS EXTENDED TO INCLUDE ALL OF SOUTH FLORIDA UNTIL 5 AM EDT.

The radar

The Melbourne radar (KMLB), 142 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Palm Beach

When
March 31, 11:50 PM EST
Where
Palm Beach County, 20 mi NW of West Palm Beach
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
26.883, -80.283

A spotter reported dime-size hail between Indiantown and West Palm Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233756.